Florida, 2003

Lightning Strike in Florida, September 2, 2003

September 2, 2003 · NWS MFL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 2, 1:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 2, 1:50 PM EST, 1 hour 10 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
250 PM EDT TUE SEP 2 2003

THE TROUGH OF LOW PRESSURE THAT WAS OVER THE FLORIDA STRAITS
YESTERDAY MOVED NORTHWARD INTO SOUTH FLORIDA LAST NIGHT AND THIS
MORNING. THE TROUGH OF LOW PRESSURE WAS LOCATED EARLY THIS AFTERNOON
OVER NORTHERN PART OF THE CWA ALONG WITH THE TROPICAL DISTURBANCE
OVER SOUTHERN GULF WATERS. THESE TWO FEATURES WERE GENERATING
SHOWERS AND THUNDERSTORMS OVER SOUTH FLORIDA EARLY THIS AFTERNOON.

THE TROUGH OF LOW PRESSURE WILL MOVE VERY LITTLE...AS THE THE
TROPICAL DISTURBANCE MOVES INTO THE NORTHEASTERN GULF WATERS. THIS
SHOULD ALLOW FOR THE HIGHER MOISTURE OVER SOUTH FLORIDA TO REMAIN IN
PLACE THROUGH WEDNESDAY.

THERE COULD STILL BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
CWA TONIGHT DUE TO BEING CLOSE ENOUGH TO THE TROUGH OF LOW PRESSURE.
SO I AM GOING TO LEAVE 50 PERCENT CHANCE IN FOR INTERIOR/WEST/PBI.
ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP OVERNIGHT CAN STILL
PRODUCE LOCALLY HEAVY RAINFALL AS THE STEERING FLOW IS LIGHT.

THEN I AM GOING TO LEAVE POPS AT 60 PERCENT FOR THE WEST COAST AND
NORTHERN PORTIONS OF THE CWA FOR WEDNESDAY...AS THIS REGION WILL
STILL BE CLOSE ENOUGH TO THE TROUGH AND WILL THEREFORE CONTINUE THE
FLOOD WATCH. FOR THE SOUTHERN PORTIONS OF SOUTH FLORIDA...I AM GOING
TO BRING DOWN THE POPS TO 50 PERCENT AS THIS REGION WILL BE FURTHER
AWAY FROM THE TROUGH OF LOW PRESSURE.

THE UPPER LEVEL LOW PRESSURE OVER THE PLAINS STATES WILL CONTINUE TO
DEEPEN INTO THE SOUTHEAST US THROUGH THE END OF THE WORK WEEK. SO
THIS SHOULD ALLOW THE STEERING FLOW TO GO FROM A WEAK SOUTHERLY
DIRECTION ON WEDNESDAY TO A SOUTHWEST DIRECTION BY END OF THE WEEK.
SO I AM GOING TO LEAVE UP THE 50 PERCENT FOR THE EAST COAST THROUGH
THE END OF THE WEEK...AND LOWER THEM DOWN TO 30 PERCENT ALONG THE
WEST COAST BY END OF THE WEEK.

.EXTENDED FORECAST...

THE TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST US THROUGH
THE WEEKEND BEFORE LIFTING OUT EARLY NEXT WEEK...WHICH SHOULD ALLOW
THE ATLANTIC RIDGE TO BUILD BACK INTO SOUTH FLORIDA EARLY NEXT WEEK.

.MARINE ZONES...

THE WINDS OVER THE ATLANTIC WATERS SHOULD BE OUT OF THE SOUTHEAST
AROUND 10 KNOTS TONIGHT AND WEDNESDAY BEFORE SLOWLY SHIFTING TO THE
SOUTHWEST BY LATE THURSDAY NIGHT OR EARLY FRIDAY.  THE WINDS WILL
THEN REMAIN OUT OF THE SOUTHWEST THROUGH THE WEEKEND BEFORE SHIFTING
BACK TO THE SOUTHEAST BY EARLY NEXT WEEK. THE WIND SPEEDS WILL BE
AROUND 10 KNOTS EXCEPT FOR FRIDAY WHERE THEY CAN BE AROUND 10 TO 15
KNOTS DUE POSSIBLE DEVELOP OVER THE NORTHEASTERN GULF WATERS.

HURRICANE FABIAN WILL MOVE WELL TO OUR EAST THIS WEEKEND AND THE
ONLY AFFECT WILL BE SMALL SWELLS ALONG THE WESTERN PALM BEACH
ATLANTIC WATERS.

.FIRE WEATHER...NO CONCERNS WITH ALL THE EXPECTED RAINFALL.

.PRELIMINARY POINT TEMPS/POPS...

PBI TT 075/088 074/091 073 545645
FLL TT 077/087 077/088 076 544545
MIA TT 076/089 075/090 074 544545
APF TT 075/090 076/089 077 545635

.MIA...FLOOD WATCH GLADES...HENDRY...COLLIER...PALM BEACH COUNTIES
       THROUGH WEDNESDAY

BAXTER
Hazardous weather outlook, Sep 2, 3:44 AM EST, 11 hours 16 minutes before
FLZ063-066>075-021600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
444 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...FLOOD WATCH GLADES, HENDRY, COLLIER, AND PALM BEACH COUNTIES...
...NUMEROUS THUNDERSTORMS TODAY...

A FLOOD WATCH IS IN EFFECT TODAY THROUGH WEDNESDAY AFTERNOON FOR
GLADES... HENDRY... COLLIER... AND PALM BEACH COUNTIES. INCREASINGLY
MOIST AND UNSTABLE AIR WILL RESULT IN A VERY HIGH PROBABILITY OF
SHOWERS AND THUNDERSTORMS OVER ALL OF SOUTH FLORIDA TODAY...
PARTICULARLY OVER THE FLOOD WATCH AREA. ANY THUNDERSTORMS WHICH DO
FORM OVER THE AREA WILL LIKELY MOVE FROM SOUTH TO NORTH AT AROUND
10 TO 15 MPH... AS THE STEERING FLOW IS BECOMING SOUTHERLY. WHILE
THUNDERSTORMS MAY PRODUCE WIND GUSTS TO AROUND 30 MPH... AS WELL AS
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES... THERE
IS THE ADDITIONAL DANGER OF FLOODING OF ROADS... UNDERPASSES... AND
NORMALLY LOW-LYING AND FLOOD PRONE AREAS. REFER TO THE FLOOD WATCH
ITSELF... AS WELL AS ANY LATER STATEMENTS OR POSSIBLE WARNINGS...
FOR MORE INFORMATION.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY AFTERNOON. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED PARTICULARLY IN THE FLOOD WATCH AREA.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Miami radar (KAMX), 60 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
September 2, 3:00 PM EST
Where
Broward County, 22 mi E of Ft Lauderdale
Property damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Lightning struck a 45-foot sail boat on its way to Bimini. The lightning strike caused a fire that completely destroyed the craft. The only occupant on board was forced into the water where he suffered minor injuries before being rescued by the Coast Guard.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375300.